January is supposed to be the start of something new. New year, new goals, and a new Jen - finished iv chemo, feeling good on a new oral treatment, and ready to get back to some semblance of a normal life. Unfortunately, I’ve been struggling. For the entire month of January, I’ve had severe stomach issues like diarrhea and cramping. Somedays I feel like a toddler in potty training reporting on my bowel movements to my parents. I’m also talking about it non-stop with my sister and friends. But hey, good family and friends are the ones you can talk to about your BMs, right? During these chats, I’ve made so many poop puns, they’re pretty much inevitable. I’ve peppered a few of them throughout this post - see if you can spot them!
At the start of the month, the weather was insanely cold. There was also a freezing rain that turned the sidewalks and parking lots into skating rinks. It was okay to stay home and nest on those days. I’m thankful I didn’t have to be at work or too many appointments. During the daytime I played Scrabble with my folks and made sure to do gentle exercises and yoga. In the evenings, I watched Netflix and blasted through my shows. But now, after four weeks, this is getting old and I want to get out more. I want to be writing blog entries from the library or at a coffee shop. I want to go shopping with my mom. Mostly I want to go for dinner or out to a movie with my friends. This crappy situation is really bumming me out.
I didn’t realize how much chemotherapy affects the digestive system. Thankfully during my six months of iv treatments, I was okay. I guess these are the post-treatment effects I’m enduring? I’ve read that lactose intolerance is something that can happen after chemotherapy. Well shut the backdoor! I love cheese, damn it. Or is it from my new targeted chemotherapy oral pill, with one of its main side effect being diarrhea? I was given permission to go off the medication for five days to see if that made a difference. It did, and I had a few solid days. However, that might have also been because I took an Imodium a few days prior. Then I decided to celebrate the fact I was feeling better and I ate pizza for dinner two nights in a row. Following that, I’m back to square one.
It’s frustrating not knowing what to eat. I feel like one can only do the BRAT diet for so long (basically any food that is beige or white). And some days that isn’t even helping. I wish I’d had a reprieve in between treatments to be able to build up my GI system and rest my gut. But with this low dose chemo pill every day, it’s like having a big bowl of curry for breakfast and then eating super bland the rest of the day. I’m not sure I can win here. As a friend in my cancer group has said, "Imodium is my homeboy".
Managing Stage 4 Cancer is all about quality of life. That’s the mission. I’d like my quality of life to include getting out into the world. I want to be comfortable leaving the house and not worried about needing the bathroom asap. I want to be confident in a rhythm that will keep things okay. If that means no dairy, wheat, or green veggies, so be it. My regular Oncologist has been away the last two months. I’ll see him in February and hope we can get to the bottom of this very soon!